Hail, Ford
- When
- May 2, 1:30 PM CST
- Where
- Ford County, 5.53 mi N of Bloom
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.560, -99.900
A shortwave trough moved across the CWA with a dryline along the Hwy 283 corridor. The majority of the prime ingredients were to the east into south central Kansas and north central Oklahoma in the enhanced risk area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A shortwave trough moved across the CWA with a dryline along the Hwy 283 corridor. The majority of the prime ingredients were to the east into south central Kansas and north central Oklahoma in the enhanced risk area. With decent shear and instability in the cold core part of the surface low, a few landspout tornadoes were produced along with some reports of severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 1:09 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 209 PM CDT Mon May 2 2022 ...updated discussion... .SHORT TERM...(This evening through Tuesday) Issued at 222 PM CDT Mon May 2 2022 18Z surface analysis shows a stationary front from Gray county northeast through Pawnee county. An occluded front was from Gray county, where a sfc low is southeast into Oklahoma. A warm front was analyzed in Oklahoma with a cold front across the eastern Texas Panhandle into NW Oklahoma. These boundaries will be critical in determining where severe weather will be located. Speaking of, storms were already forming near the triple point and along these boundaries. Regional surface observations clearly shows that the cold air has won for much of the FA. Previous high forecasts were too warm and this will have sensible weather impacts in terms of instability. The entire region of severe weather has been shifted to the southeast. Have severe thunderstorm wording the far southeast counties to account for these mesoscale trends with the colder air winning. So the best chance of severe weather will be southeast of Dodge City. Here, in looks like a hybrid of a cold core system (-17C at 500-hPa) and your traditional warm sector convection across the prairie. If there were to be a supercell, it would be in the CAPE axis or along its gradient. Mesoanalysis shows this CAPE axis currently runs from Gray county SE through Comanche county. This axis is likely to shift east through Barber county later this afternoon as the synoptic system continues to move east along with its frontal boundaries. As far a threats go, yes there could be a mesocyclone tornado or even a landspout tornado or two associated with the storms. It will depend on how the storm type evolution occurs with the seemly cold core hybrid synoptic and mesoscale setup. For hail, could see up to 2" hail. Anvil level winds are forecast to weaken to the southeast, which could cut on hail size through the beneficial competition process. Damaging winds are the lowest of concerns. Storms are moving at a pretty good clip now, so flooding looks of lower concern too. When in doubt, drought. Otherwise, storm activity should be out of the area by mid evening. High pressure will build on south across the High Plains, so the rest of the weather through the short term period should be quiet. Cold high pressure and clouds look to prevail for Tuesday. Cool upslope east flow should prevail, and as a result, have trimmed tomorrows highs by a few degrees. This is particularly true across the northeast counties. Lastly, a freeze warning has been issued for the western and northwest counties as these cool air prevails, particularly in the morning hours. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM CDT Mon May 2 2022 The next chance for storms will be Wednesday. NBM pops were maintained. The 12Z EC continues to look wet through Thursday. Hopefully this verifies with the ongoing dusty drought. Beyond that, we will eventually resume into a WAA pattern with dry conditions and warmer temperatures. The rest of the forecast was left as is given the short term concerns. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday) Issued at 1111 AM CDT Mon May 2 2022 A complicated TAF period. Low cigs/vis from stratus/fog creating LIFR this AM. Some improvement possible to IFR, however, the colder/more cloudy air mass continues to win over across the area. Wrap around low cigs are likely to continue into the overnight, w/ non-VFR flight conditions. Next, the instability axis looks to be narrow this afternoon. So the best chances of storms (which are likely to be severe) will be SE of the terminals. A complicated wind pattern too as frontal boundary continues across the area. Strong post-frontal winds later tonight 25kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 36 62 45 / 50 0 0 20 GCK 61 33 62 44 / 40 0 0 10 EHA 69 32 69 47 / 0 0 0 10 LBL 76 34 66 45 / 10 0 0 10 HYS 48 34 60 43 / 100 20 0 20 P28 76 39 65 47 / 80 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Tuesday for KSZ030-043>045-061>063-074-075-084. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 459 AM CDT Mon May 2 2022 KSZ030-031-043>046-061>066-074>081-084>090-031000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 459 AM CDT Mon May 2 2022 /359 AM MDT Mon May 2 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are likely to develop as early as midday ahead of a compact, intense low pressure system. The greatest severe weather risk will be very large hail to golf ball size and an isolated tornado or two. The greatest tornado risk is expected to be along and east of a Jetmore to Dodge City line, out to central Kansas roughly along the Highway 50, Highway 54, and Highway 56 corridors, including the Larned, Kinsley, Greensburg, Pratt, and Stafford areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another significant storm system will move out across the Central Plains Wednesday and Thursday, however much of southwest Kansas is likely to remain on the cooler side of this system, such that the severe weather risk will likely be very limited. .SPOTTER INFORMATION STATEMENT... Storm spotters are likely to be needed beginning around midday or early this afternoon in the Dodge City, Jetmore, Kinsley, Larned, Greensburg, Pratt, Stafford, and surrounding areas of southwest into central Kansas. Umscheid
Special Weather Statement
National Weather Service Dodge City KS
144 PM CDT Mon May 2 2022
KSZ064-077-078-021915-
Gray KS-Hodgeman KS-Ford KS-
144 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of western Ford,
southwestern Hodgeman and east central Gray Counties through 215 PM
CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ensign, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Howell around 200 PM CDT.
Other locations in the path of this storm include Dodge City and Ft.
Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3750 10021 3770 10034 3796 9997 3771 9976
TIME...MOT...LOC 1843Z 237DEG 17KT 3766 10020
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
214 PM CDT Mon May 2 2022
KSZ078-079-087-088-021945-
Meade KS-Clark KS-Edwards KS-Ford KS-
214 PM CDT Mon May 2 2022
...Strong thunderstorms will impact portions of central Ford,
northeastern Meade, southwestern Edwards and northwestern Clark
Counties through 245 PM CDT...
At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wright to near Minneola. Movement was east
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wright around 220 PM CDT.
Other locations in the path of these storms include Bloom and
Windhorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
&&
LAT...LON 3747 10017 3784 9996 3782 9949 3773 9955
3773 9956 3772 9956 3733 9983
TIME...MOT...LOC 1914Z 278DEG 15KT 3780 9987 3750 10007
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERThe Dodge City radar (KDDC), 23 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
5 hail, 2 tornado. Local standard time, as filed.
Landspout observed by law enforcement and storm spotters.
Brief ground circulation from this landspout. Observed by law enforcement and storm spotters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032743, 1032745, 1032746, 1032747, 1032748, 1032749, 1032751.